Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 12, NWS Indianapolis, IN

March 28, 20094 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 28, 2009, 6:54 PM EDT for 4 counties in Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2009, 6:54 PM EDT (22:54 UTC)
Expired
Mar 28, 2009, 7:30 PM EDT
In force
36 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Daviess County, IN, Greene County, IN, Knox County, IN, Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 90 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 282254
SVRIND
INC027-055-083-153-282330-
/O.NEW.KIND.SV.W.0012.090328T2254Z-090328T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
654 PM EDT SAT MAR 28 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DAVIESS COUNTY IN SOUTHWEST INDIANA...
  WESTERN GREENE COUNTY IN SOUTHWEST INDIANA...
  NORTHEASTERN KNOX COUNTY IN SOUTHWEST INDIANA...
  SOUTHEASTERN SULLIVAN COUNTY IN SOUTHWEST INDIANA...

* UNTIL 730 PM EDT

* AT 654 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED NEAR SANDBORN...OR 21 MILES NORTHEAST OF VINCENNES...
  AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANDBORN AROUND 700 PM EDT...
  PLEASANTVILLE AROUND 705 PM EDT...
  LINTON AROUND 715 PM EDT...
  SWITZ CITY AROUND 720 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3882 8730 3917 8725 3916 8693 3878 8717
TIME...MOT...LOC 2254Z 206DEG 26KT 3887 8722

$$

16/SH
2 follow-up statements
000 
WWUS53 KIND 282310
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
710 PM EDT SAT MAR 28 2009

INC027-083-153-282320-
/O.CAN.KIND.SV.W.0012.000000T0000Z-090328T2330Z/
DAVIESS-KNOX-SULLIVAN-
710 PM EDT SAT MAR 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DAVIESS...
NORTHEASTERN KNOX AND SOUTHEASTERN SULLIVAN COUNTIES IS CANCELLED...

LAT...LON 3917 8725 3916 8694 3893 8708 3891 8709
      3891 8725
TIME...MOT...LOC 2310Z 206DEG 26KT 3897 8720

$$

INC055-282330-
/O.CON.KIND.SV.W.0012.000000T0000Z-090328T2330Z/
GREENE-
710 PM EDT SAT MAR 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR WESTERN GREENE COUNTY...

AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL.  THIS STORM WAS LOCATED NEAR PLEASANTVILLE...OR 26 MILES
NORTHEAST OF VINCENNES...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LINTON AROUND 720 PM EDT...
  VICKSBURG AROUND 725 PM EDT...
  JASONVILLE AROUND 730 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3917 8725 3916 8694 3893 8708 3891 8709
      3891 8725
TIME...MOT...LOC 2310Z 206DEG 26KT 3897 8720

$$

16/SH
000 
WWUS53 KIND 282329
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
729 PM EDT SAT MAR 28 2009

INC055-282339-
/O.EXP.KIND.SV.W.0012.000000T0000Z-090328T2330Z/
GREENE-
729 PM EDT SAT MAR 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GREENE COUNTY WILL
EXPIRE AT 730 PM EDT...

LAT...LON 3917 8725 3916 8694 3893 8708 3891 8709
      3891 8725
TIME...MOT...LOC 2329Z 206DEG 26KT 3909 8712

$$

16/SH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:00 PM EDT, 4 hours 54 minutes earlier.

Area forecast discussion, Mar 28, 2:00 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
200 PM EDT SAT MAR 28 2009

.DISCUSSION...SFC LOW PRES CENTER WAS OVR SOUTH CENTRAL MO ALONG
WITH A CD FRONT THAT EXTENDED MAINLY SE O WRN TN AND MISSISSIPPI.
EASTERLY SFC FLOW WAS IN PLACE ACRS INDIANA...WITH DEW POINTS IN
THE 30S AND LOWER 40S. RADAR SHOWS SMALL SHIELD OF PCPN OVR SRN
INDIANA PUSHING NORTH TOWARD CENTRAL INDIANA...HOWEVER RECENT RADAR
TRENDS SEEM TO INDICATE THAT PCPN BREAKING UP A BIT. H20 VAPOR
IMAGERY SHOWS A DRY SLOT AHEAD OF THE LOW PUSHING INTO WRN TN...WRN
KY AND SW INDIANA...RATHER RAPIDLY.

MAIN FORECAST CHALLENGE TDY WL BE POPS.

MODELS ARE IN PRETTY GOOD AGREEMENT IN THE HANDLING OF THIS SYSTEM
AND WL USE A BLEND.

STRONG UPPER LOW WL PUSH ACRS INDIANA TONIGHT. IMPRESSIVE DYNAMICS
ASSOCIATED WITH THIS SYSTEM. TIME SECTIONS SHOW GOOD VV AFT 00Z AND
RETAIN SATURATED LOWER LVLS THROUGH SUNDAY. GOOD LWR LVL Q VECTOR
CONVERGENCE ALSO...BUT THIS IS MAINLY FOCUSED OVR NRN IL AND NW
INDIANA...PERHAPS DUE TO THE TROWAL WRAPPING AROUND THE LOW THAT
APPEARS TO BE IN PLACE. EVEN THOUGH CENTRAL INDIANA DOES NOT APPEAR
TO BE IN PLACE FOR THE HEAVIEST PCPN...IT STILL LOOKS LIKE RAIN
GIVEN THE UPPER SUPPORT AND THE MOISTURE AVAILABLE. GOOD ISENTROPIC
LIFT WILL BE PLACE TONIGHT WITH MIXING RATIOS AROUND 8 G/KG. HENCE
WL CONTINUE THE CATEGORICAL POPS TONIGHT. FORECAST SOUNDINGS DO SHOW
LIMITED INSTABILITY WITH THIS SYSTEM BUT THIS WL NEED TO BE
MONITORED CLOSELY AS THE ANY SUNSHINE AND WARMING IN THE THE DRY
SLOT COULD RESULT IN INSTABILITY. THUS WL KEEP TS MENTION ALSO.
FINALLY WL STICK CLOSE TO MAVMOS LOWS AS THEY APPEAR QUITE
REASONABLE CONSIDERING THE EXPECTED PCPN.

FORECAST SOUNDINGS INDICATE A MOSTLY SATURATED COLUMN ACRS CENTRAL
INDIANA ON SUNDAY...AND MUCH OF THE COLUMN IS BELOW FREEZING. H8
TEMPS ACRS THE AREA APPEAR TO BE NEAR -6 AND WRAP AROUND CYCLONIC
FLOW WL CONTINUE AS THE STRONG LOW DEPARTS. HENCE WL MENTION MAINLY
SN NORTH...WITH A MIX CENTRAL AND JUST RAIN SOUTH. GIVEN THE CLOUDS
AND COLD AIR WL LEAN COLDER THAN THE MAVMOS...THE 3 HRLY TEMPS LOOK
MUCH BETTER FOR HIGHS GIVEN THE EXPECTED CLOUDS.

MOISTURE AND BEGINS TO DEPART LATE SUNDAY AFTERNOON AS THE LOW PULLS
AWAY AND UPPER RIDGING APPEARS TO BEGIN TO BUILD FOR MONDAY THROUGH
TUESDAY. WL KEEP A DRY FORECAST THEN AS FORECAST SOUNDINGS APPEAR
RATHER DRY ALONG WITH RIDGING ALOFT. WL USE A BLEND OF THE MAVMOS
AND METMOS ON MONDAY/S LOWS AND HIGHS.

AS FOR THE EXTENDED...THE ECMWF AND GFS AGREE WITH AN ACTIVE WEATHER
WEEK. THE FIRST SYSTEM IS EXPECTED TO PUSH ACRS INDIANA ON TUESDAY.
WITH GOOD UPPER SUPPORT AND A CD FRONT PUSHING ACRS THE STATE TSRA
APPEAR LIKELY ON TUESDAY.

A WEAK RIDGE BUILDS BEHIND THE FRONT FOR WEDNESDAY PROVIDING A BRIEF
DRY DAY BEFORE THE MODELS BEGIN TO DISAGREE WITH THE STRENGTH OF THE
NEXT SYSTEM. THE GFS DEVELOPS ANOTHER STRONG LOW AND PUSHES IT ACRS
INDIANA IN A SIMILAR FASHION TO THE PREVIOUS SYS...WHILE THE ECMWF
DOES NOT DEVELOP AS STRONG AS A SYSTEM. DUE TO THIS UNCERTAINTY...WL
INCLUDE SOME LOW CHC POPS FOR NOW...BUT WILL EAGERLY LOOK FORWARD
FOR MORE CONSISTENCY BETWEEN MODELS ALONG WITH RUN TO RUN CONTINUITY.

WX ON FRI AND SAT DEPEND GREATLY ON THE HANDLING OF THE SECOND
SYS...BUT ATTM WITH NO MAJOR WAVES PUSH ACRS ALOFT WL LEAN TOWARD A
DRY FORECAST THEN.

AIRMASSES ACRS THE AREA DURG THIS TIME APPEAR QUITE SEASONABLE...NO
MAJOR OUTBREAKS OF WARM OR COLD PATTERNS. CAN SEE NO REASON TO VEER
FAR FROM GUIDANCE EXCEPT FOR A FEW MINOR TWEAKS.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS

CONDITIONS WL MAINLY START OUT VFR HOWEVER WL DETERIORATE AS THE DAY
PROGRESSES.  LOW PRESSURE CURRENTLY OVER NORTHEASTERN OK WILL MOVE
NE TONIGHT.  WINDS ARE ALREADY GUSTING AT SOME TAF SITES AND AS
SYSTEM APPROACHES EXPECT MORE WIND GUSTS UPWARDS OF 20KTS TO 25KTS.
MVFR CIGS AND VISBYS CAN BE EXPECTED THIS AFTERNOON THEN
DETERIORATING TO IFR AND LIFR IN SOME LOCATIONS AFTER 00Z.  SPECIAL
ATTENTION WILL HAVE TO BE GIVEN TO IFR CIGS SW OF TAF SITES TO SEE
IF THESE MOVE INTO KHUF AND KBMG BEFORE 00Z.  KIND...KBMG...AND KHUF
HAVE THE POSSIBILITY OF SEEING AN ISOLATED TSRA LATE THIS AFTERNOON
AND DURING THE EVENING HOURS DUE TO PROXIMITY TO WARM SECTOR HOWEVER
DUE TO ISOLATED NATURE HAVE KEPT AT CB MENTION FOR NOW.  AFTER 05Z
CONDITIONS SHOULD IMPROVE TO AT LEAST MVFR AS SURFACE LOW PASSES TO
THE NORTH.  WRAP AROUND PRECIP MAY BE PRESENT AT WESTERN TAF SITES
INCLUDING KLAF AND KHUF OVERNIGHT AND THEN RAIN OR SNOW SHOWERS AT
ALL TAF SITES LATE SUNDAY MORNING TO EARLY AFTERNOON AS COLDER AIR
MOVES IN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...AB
PUBLIC...PUMA
Hazardous weather outlook, Mar 28, 4:40 AM EDT, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
440 AM EDT SAT MAR 28 2009

INZ021-028>031-035>049-051>057-060>065-067>072-291000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
440 AM EDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY TONIGHT AS
STRONG LOW PRESSURE OVER NORTHWEST ARKANSAS MOVES ACROSS OUR
REGION TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER SOUTH OF
INTERSTATE 70. THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING
WINDS. HOWEVER AN ISOLATED TORNADO CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SNOW ACCUMULATIONS OF AROUND 1 INCH ARE POSSIBLE SUNDAY FROM
LAFAYETTE TO KOKOMO MAINLY ON GRASSY AREAS. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS SOUTH OF INTERSTATE 70
FROM 5 PM TODAY UNTIL MIDNIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JH

In the hours before

Local storm report, Mar 28, 6:54 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
654 PM EDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             PLAINVILLE              38.80N 87.15W
03/28/2009  E0.88 INCH       DAVIESS            IN   LAW ENFORCEMENT

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:08 PM EDTSevere Thunderstorm WarningINDHendricks, Morgan37 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.